Skip to main page content
Access keys NCBI Homepage MyNCBI Homepage Main Content Main Navigation
Review
, 300, e24-e30

Fatal Acute Arsenic Poisoning by External Use of Realgar: Case Report and 30 Years Literature Retrospective Study in China

Affiliations
Review

Fatal Acute Arsenic Poisoning by External Use of Realgar: Case Report and 30 Years Literature Retrospective Study in China

Jing Zheng et al. Forensic Sci Int.

Abstract

Realgar (arsenic sulfide) is widely used in combination with other herbs as Chinese patent medicine to treat a variety of diseases in China. As a mineral arsenic, its mild toxicity was also well known. Longtime over-dose usage or wrongly oral intake of realgar can cause chronic arsenic poisoning and/or death, but acute fatal arsenic poisoning resulted from short-term dermal use of realgar-containing medicine was very rare. Here, we present the case of a 35-year-old Chinese man, who was diagnosed with severe psoriasis and died of fatal acute arsenic poisoning after he applied a local folk prescription ointment containing mainly the realgar to the affected skin for about 4 days. The autopsy showed multiple punctate hemorrhages over the limbs, pleural effusion, edematous lungs with consolidation, mild myocardial hypertrophy and normal-looking kidneys. The histopathological examination of renal tissue showed severe degeneration, necrosis and desquamation of renal tubular epithelial cells, presence of protein cast and a widened edematous interstitium with interstitial fibrosis. The presence of arsenic in large amount in the ointment (about 6%), in blood (1.76 μg/mL), and in skin (4.71 μg/g), were confirmed analytically. We also provide the clinical records of the deceased and briefly reviewed 7 similar cases in literature (6 in Chinese and 1 in English) in the past 30 years in China.

Keywords: Acute arsenic poisoning; Dermal route; Realgar; Retrospective study.

Similar articles

See all similar articles

LinkOut - more resources

Feedback